Arizona, 2011

Extreme Cold and Frost and Freeze in Arizona, February 2 to 3, 2011

February 2 to 3, 2011 · NWS TWC · 10 events in 9 counties and zones

An unusually cold air mass had a significant impact on Southeast Arizona.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$3.3 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An unusually cold air mass had a significant impact on Southeast Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 2, 8:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 2, 8:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST WED FEB 2 2011

.SYNOPSIS...ARCTIC AIR DIVING DOWN OUT OF CANADA WILL BRING NEAR
RECORD COLD TEMPERATURES THROUGH FRIDAY WITH GUSTY WINDS AT TIMES.
A WIDESPREAD HARD FREEZE IS EXPECTED ACROSS ALL OF ARIZONA THURSDAY
MORNING AND FRIDAY MORNING ALONG WITH WITH EXTREME WIND CHILL VALUES
IN THE MOUNTAINS.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWING THE TAIL END OF A VERY
COLD TROUGH SWINGING THROUGH SOUTHERN ARIZONA AND NORTHERN SONORA AT
THIS TIME. IR SATELLITE IMAGERY SHOWS LINGERING MID LEVEL CLOUDS
ACROSS PORTIONS OF GRAHAM...GREENLEE AND COCHISE COUNTIES. THE
REMAINDER OF THE FORECAST AREA IS MOSTLY CLEAR.

SHORT TERM HOURLY TEMP GRIDS NEEDS SOME SLIGHT ADJUSTMENTS...BUT ALL
IN ALL IT LOOKS LIKE THE HARD FREEZE WARNING FOR CENTRAL AND WESTERN
ZONES IS ON TRACK. THE WIND CHILL WARNING FOR TONIGHT WILL CONTINUE
AS WINDS OVER THE MOUNTAIN TOPS ARE EXPECTED TO PRODUCE WIND CHILLS
IN THE MINUS 15 TO MINUS 40 DEGREE RANGE OVERNIGHT AND EARLY
THURSDAY MORNING.

&&

.AVIATION...MOSTLY CLEAR CENTRAL AND WEST. FAR EASTERN AREAS CLOSER
TO THE NEW MEXICO BORDER EXPECT SCT-BKN CLOUDS AT 5-8K FT AGL THRU
10Z THURSDAY. SURFACE WINDS AT DESERT/VALLEY LOCATIONS WILL SLOWLY
DIMINISH AFT 06Z THURSDAY...ALTHOUGH WINDS IN THE MOUNTAINS WILL
LIKELY REMAIN ELEVATED THROUGH THURSDAY MORNING. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.CLIMATE...RECORD OR NEAR RECORD LOW TEMPERATURES FOR FEB. 3RD AND
4TH. SOME OF THESE LOW TEMPERATURES MAY ALSO THREATEN ALL-TIME
FEBRUARY LOWS...ESPECIALLY EAST OF TUCSON. LOW MAXIMUM TEMPERATURE
RECORDS ARE ALSO LIKELY TO BE RECORDED TODAY AND ON THURSDAY. YOU
CAN FIND THIS INFORMATION ON A SPECIAL PAGE THAT HAS BEEN POSTED ON
OUR WEBSITE.

LISTING OF FORECAST LOW TEMPERATURES AND DAILY RECORDS FOR THURSDAY
AND FRIDAY:

DATE                         FEB 03         FEB 04
                          FCST RCD/YR    FCST RCD/YR
TUCSON INTL AIRPORT        18  21/1910    18  21/1955
BISBEE-DOUGLAS AIRPORT      4  10/1972     4  11/1955
AJO                        24  22/1923    24  22/1956
BOWIE                       8  11/1956     8  13/1955
CLIFTON                    10  20/1939    12  20/1964
FORT THOMAS                11   7/1972    13  17/1964
KITT PEAK                  10  18/1970    13  20/1964
ORGAN PIPE CACTUS          22  25/1955    22  23/1956
PICACHO PEAK               20  32/1990    23  33/2007
SAFFORD AG STATION         10  13/1972    11  10/1955
SIERRA VISTA FD            11  14/1956    11  20/1903
TOMBSTONE                  10  13/1956    10  18/1955
WILLCOX                     4   8/1970     4   9/1971

&&

.PREV DISCUSSION...ANOTHER EVEN STRONGER LOW BACKING DOWN OUT OF THE
CENTRAL ROCKIES WILL BRING EVEN COLDER AIR OVER THE NEXT 36 HOURS
WITH A FETCH ALL THE WAY DOWN OUT OF CANADA. MINIMAL MOISTURE SO IT
MIGHT MANAGE A FEW MORE FLURRIES IN THE EASTERN MOUNTAINS...BUT
THAT'S ABOUT IT.

ENHANCED GRADIENT WITH THIS SYSTEM HAS BROUGHT GUSTY WINDS TODAY.
EXPECT LOWER LEVELS TO EASILY MANAGE TO DECOUPLE AS THE GRADIENT
STARTS TO WEAKEN OVERNIGHT...COMBINED WITH THE EXTREMELY DRY AIR AND
CLEAR SKIES TO CREATE A WIDESPREAD HARD FREEZE FOR ALL OF SOUTHEAST
ARIZONA WITH NEAR RECORD OR RECORD LOW TEMPERATURES. THE MOUNTAINS
WILL GENERALLY KEEP THE WINDS OVERNIGHT...AND THIS WILL LEAD TO
DANGEROUSLY LOW WIND CHILL VALUES APPROACHING 40 DEGREES BELOW ZERO
IN SOME MOUNTAIN LOCATIONS. DAYTIME HIGHS WILL AGAIN STRUGGLE TO
EVEN CLIMB OUT OF THE 30S THURSDAY WITH THE COLD AIR AND STRONG
VALLEY INVERSIONS.

AGAIN...VERY VERY COLD WITH RECORDS FALLING IN VALLEYS...AND
DANGEROUSLY LOW WIND CHILL VALUES IN THE MOUNTAINS. A FEW SPOTS
GETTING CLOSE TO ALL-TIME FEBRUARY RECORD LOWS.

THE EASTERN PACIFIC RIDGE WILL REASSERT ITSELF LATE FRIDAY INTO THE
WEEKEND. THIS WILL BRING A STRONG WARMING TREND...PUSHING
TEMPERATURES BACK TO NEAR SEASONAL NORMALS BY SUNDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

   HARD FREEZE WARNING THIS EVENING INTO THURSDAY MORNING FOR
    ZONES 501...502...504...505...506.

   WIND CHILL WARNING THIS EVENING INTO THURSDAY MORNING FOR
    MOUNTAIN ZONES 510...511...512...514

   HARD FREEZE WARNING THURSDAY EVENING INTO FRIDAY MORNING FOR
    ZONES 501...502...504...505...506.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Feb 2, 7:22 PM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
722 PM MST WED FEB 2 2011

AZZ501-502-504>506-031200-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
722 PM MST WED FEB 2 2011

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM MST THURSDAY...
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THURSDAY TO 10
AM MST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT.

COLD ARCTIC AIR WILL CONTINUE TO MOVE INTO SOUTHEAST ARIZONA FROM
THE NORTH. A WIDESPREAD HARD FREEZE IS EXPECTED LATE TONIGHT INTO
THURSDAY MORNING. LOW TEMPERATURES BY THURSDAY MORNING WILL BOTTOM
OUT IN THE MIDDLE TEENS TO MID 20S. PLEASE SEE HARD FREEZE WARNING
PHXNPWTWC OR WMO HEADER WWUS75 FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

RECORD TO NEAR RECORD TEMPERATURES WILL CONTINUE THROUGH FRIDAY
MORNING. ANOTHER WIDESPREAD HARD FREEZE IS EXPECTED THURSDAY NIGHT
INTO FRIDAY MORNING. LOW TEMPERATURES FRIDAY MORNING WILL RANGE FROM
THE MIDDLE TEENS TO THE MIDDLE 20S. READINGS WILL THEN BEGIN TO WARM
OVER THE WEEKEND AS HIGH PRESSURE ALOFT BUILDS BACK INTO THE REGION
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510>512-514-031200-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
722 PM MST WED FEB 2 2011

...WIND CHILL WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM MST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TONIGHT.

VERY COLD TEMPERATURES WILL COMBINE WITH GUSTY WINDS...RESULTING IN
WIND CHILL VALUES BETWEEN 20 AND 30 DEGREES BELOW ZERO THIS EVENING
THROUGH MID THURSDAY MORNING. A WIND CHILL WARNING IS IN EFFECT FROM
8 PM THIS EVENING THROUGH 9 AM MST THURSDAY MORNING. PLEASE SEE
PHXWSWTWC OR WMO HEADER WWUS45 FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

EVEN COLDER TEMPERATURES ARE EXPECTED THURSDAY NIGHT INTO FRIDAY
MORNING. HOWEVER...WIND SPEEDS WILL BE CONSIDERABLY LESS...SO WIND
CHILLS WILL NOT BE A CONCERN. WARMER TEMPERATURES ARE THEN EXPECTED
OVER THE WEEKEND AS HIGH PRESSURE ALOFT BUILDS BACK INTO THE REGION
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 frost/freeze, 4 extreme cold/wind chill, 1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Tucson Metro Area

When
February 2, 10:00 PM MST to February 3, 6:00 PM MST
Where
Tucson Metro Area forecast zone
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Record cold resulted in two fatalities in the Tucson Metro Area. A woman in her late 30's was found dead in an alley near East Speedway and North Campbell Ave. A second woman was also found dead near East Grant and North Craycroft. An autopsy was performed. Another person was also found lying out in the cold nearly frozen and was taken to the hospital with non-life threatening injuries.

Frost/Freeze, Tucson Metro Area

When
February 2, 10:00 PM MST to February 3, 6:00 PM MST
Where
Tucson Metro Area forecast zone
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Temperatures dropped into the mid to upper teens across the Tucson area overnight resulting in numerous burst water pipes. A water pipe at a main Metro Water location froze, leaving almost 30 residences and businesses without water on the northwest side. More than 200 customers in Tucson reported frozen or burst water pipes. In all, at least 2000 residents and businesses were without water at some point during the day. AAA saw a 20% increase in local calls on Thursday, mostly about dead car batteries. Davis-Monthan Air Force Base had several buildings damaged by flooding frozen fire sprinkler pipes, which resulted in the buildings being closed for safety reasons. The intersection of Grant Road and Stone Ave. was also closed due to a burst water main that was causing slick road conditions. The Reid Park Zoo was also closed due to numerous broken water pipes.

Southwest Gas Company also could not meet natural gas demand, which resulted in about 14,000 Tucson customers being without heat.

In Green Valley, over $17,000 in damage was sustained at 11 Green Valley recreational centers due to broken sprinkler systems.

Untold numbers of plants, trees, and shrubs were also killed by the record cold, including the prized southern Arizona Saguaro Cactus.

Frost/Freeze, Eastern Cochise County Below 5000 Feet

When
February 2, 10:00 PM MST to February 3, 6:00 PM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Temperatures dropped to as low as 0 degrees across eastern Cochise County as several communities experienced frozen or burst water pipes. Most notably, Willcox received over 790 calls for frozen or burst water pipes. Damage was also done to Safeway when a pipe burst in the ceiling causing several ceiling tiles to collapse. The Willcox School District had a broken pipe in the wood shop room and a back flow preventer burst outside the wood shop causing minor water damage.

In Douglas, several businesses were closed due to broken pipes including; Chiricahua Community Health Center, Copper Queen Medical Associates, the Douglas Library and APS Energy. Douglas School District also canceled classes due to burst pipes. The worst damage was done to a home on Fourth Street when the pipes in the attic burst causing the ceiling to collapse and the home to be flooded.

Frost/Freeze, Upper Santa Cruz River and Altar Valleys

When
February 2, 10:00 PM MST to February 3, 6:00 PM MST
Where
Upper Santa Cruz River and Altar Valleys forecast zone
Injuries
0 direct, 2 indirect
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
31.812, -111.318 (the zone’s center; the record gives no point)

The Upper Santa Cruz River Vally experienced numerous issues with broken water pipes as temperatures dipped into the upper single digits to mid teens. Robert Bracker Elementary School in Nogales was canceled due to broken pipes. An underground water line ruptured in the Monte Carlo neighborhood, where the road had to be dug up to replace the line. Also, an air release valve on a 16 inch pipeline that feeds the city water system from the Santa Cruz River burst, blasting water into the air. The Nogales Fire Department also responded to a two car collision caused by icy roads on Target Range Road. Four people were involved and two were injured and taken to the Holy Cross Hospital.

In Patagonia, an elderly resident had to be evacuated to her sister's house after the pipes in the ceiling burst causing drywall to fall.

Also, ranchers near Sonoita reported a water pump bursting causing a cattle tank with thousands of gallons of water to drain out.

Frost/Freeze, Upper San Pedro River Valley

When
February 2, 10:00 PM MST to February 3, 6:00 PM MST
Where
Upper San Pedro River Valley forecast zone
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Several communities across the Upper San Pedro River Valley suffered from frozen and burst water pipes as temperatures dropped into the single digits to low teens. In addition, 4500 Sierra Vista Southwest Gas customers lost their natural gas flow. Most of the damage was at Fort Huachuca where over 400 homes suffered from broken water pipes with more than 100 homes sustaining damage. About 40 outpost buildings had ceilings collapse due to broken water pipes. Sierra Vista Fire Department also responded to several fire calls related to space heaters and candles.

In Benson, the city received over 100 calls regarding burst water pipes. The San Pedro Terrace Apartments on Pearl Street and the Desert Road Inn suffered damage from burst pipes and had to be evacuated. Residents and guests were transported to Sierra Vista hotels. A water pipe burst in the Benson Middle School Library ceiling causing damage to the ceiling, carpets, and shelves. Books on the shelves sustained light damage. The Benson Visitors and Community Center, Benson Public Library, and Cochise College Benson Center also sustained damage.

The St. David School District reported damage to one boiler, the main fire raiser for the sprinkler system, broken pipes in the weight-room wall and one drinking fountain. School did not have to be canceled.

Frost/Freeze, Upper Gila River and Aravaipa Valleys

When
February 2, 10:00 PM MST to February 3, 6:00 PM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

Temperatures dropped into the single digits across the Gila River Vally with wind chills dropping as low as -10 degrees. As a result, a water main line broke at Fifth Avenue and Second Street. More than 100 calls were received by Safford Utility in response to frozen pipes that later turned to broken pipes. Safford Fire Department responded to more than a dozen calls for malfunctioning sprinkler systems. Some businesses that received minor water damage were the Arizona Credit Union, the Veterans Administration Office and Thriftee Supermarket.

In Thatcher, the Fire Department responded to the Thatcher school where sprinkler systems and backflow preventers in several buildings burst.

Pima also had numerous water lines burst as a result of the cold. One pipe burst at the entrance to the Pima Fire Station. The Graham County Jail also had water damage sustained in the honor pod by a broken pipe.

Fire Departments in Safford, Thatcher and Pima also responded to fires involving space heaters and candles used to keep water pipes from freezing.

Extreme Cold/Wind Chill, Galiuro and Pinaleno Mountains

When
February 2, 10:00 PM MST to February 3, 9:00 AM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
RAWS
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

There was an extended period with wind chill values at or below -20 degrees Fahrenheit across the higher elevations.

Extreme Cold/Wind Chill, Santa Catalina and Rincon Mountains

When
February 2, 10:00 PM MST to February 3, 11:00 AM MST
Where
Santa Catalina and Rincon Mountains forecast zone
Reported by
RAWS
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

There was an extended period with wind chill values at or below -20 degrees Fahrenheit across the higher elevations.

Extreme Cold/Wind Chill, White Mountains of Graham and Greenlee Counties

When
February 3, 12:00 AM MST to 10:00 AM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
RAWS
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

There was an extended period with wind chill values at or below -20 degrees Fahrenheit across the higher elevations.

Extreme Cold/Wind Chill, Chiricahua Mountains

When
February 3, 3:00 AM MST to 9:00 AM MST
Where
Chiricahua Mountains forecast zone
Reported by
RAWS
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

There was an extended period with wind chill values at or below -20 degrees Fahrenheit across the higher elevations.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Tucson Metro Area2011-02-0338FemaleOutside/Open AreasDirect
Cold/Wind Chill, Tucson Metro Area2011-02-03FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287052, 287471, 287477, 287498, 287501, 287521, 287534, 287536, 287532, 287535.